Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS New Orleans, LA

May 30, 2017Jefferson Parish, Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 30, 2017, 3:15 PM CDT for Jefferson Parish, Lafourche Parish, Louisiana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 3:15 PM CDT (20:15 UTC)
Expired
May 30, 2017, 3:45 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson Parish, LA, Lafourche Parish, LA

What was reported inside it

TimeReportWhereRemark
May 30, 3:42 PM CDTTORNADO6 Ene Cut Off, LAPICTURE SHARED VIA SOCIAL MEDIA OF TORNADO OVER THE MARSH EAST OF CUT OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS54 KLIX 302015
SVRLIX
LAC051-057-302045-
/O.NEW.KLIX.SV.W.0113.170530T2015Z-170530T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
315 PM CDT TUE MAY 30 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  East central Lafourche Parish in southeastern Louisiana...
  Central Jefferson Parish in southeastern Louisiana...

* Until 345 PM CDT

* At 314 PM CDT, a severe thunderstorm was located 9 miles east of
  Cut Off, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cut Off and Lafitte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2950 9031 2969 9025 2969 9023 2970 9022
      2959 8998 2957 8998 2942 9013
TIME...MOT...LOC 2014Z 208DEG 4KT 2953 9018 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:20 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, May 30, 8:20 AM CDT, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
820 AM CDT Tue May 30 2017

...SOUNDING DISCUSSION...
The radiosonde was released in light rain this morning and the
profile is nearly saturated with PW above average at 1.9 inches.
Storms along the south central LA coast and just offshore would
result in locally heavy rainfall as they progress inland today.
Localized flooding is a potential concern from any stronger
storms in this tropical airmass. The long and skinny CAPE region
is also indicative of heavy rain. Winds are generally southeast at
low levels then become more westerly by 700 mb. Sfc to 3km SRH
values are up to about 300 m2/s2 due to the easterly component to
low level winds from a sfc trough represented by the precip axis
across southeast LA. As such waterspouts or brief funnels are
possible today in this tropical environment.

Krautmann

&&

.PREV DISCUSSION... /issued 323 AM CDT Tue May 30 2017/

SYNOPSIS...

Rather disorganized pressure and wind fields across the local area
with another surge of convection pressing northward across the
coast near Grand Isle. Temperatures generally in the lower and
middle 70s with dew points around 70.

SHORT TERM...

The shortwave triggering this morning's convection can be seen on
water vapor loops south of Lake Charles. The next one in the
series can already be seen moving across west Texas, with a third
one over Baja California. Airmass will remain conducive for
convection in the short term as these impulses eventually roll
across the area. We seem to be getting them about every 12 hours
or so, and don't see much reason for the pattern to change in the
short term. No longer a signal for significant drying through late
in the week. Forecast precipitable water values remain between 1.5
and 2 inches across most of the area. Will continue with good
chance to likely POPs for the next 36 hours with a slight
preference for the daytime hours. Not out of the question that a
storm or two could approach severe limits with wind being the main
threat. Also potential for one or two spots to see excessive
rainfall as convection has the potential to repeat in some areas.
Both SPC and WPC advertising marginal risks for severe/heavy rain for
a good portion of our area today and tonight. Threat diminishes
slightly on Wednesday.

Will use blended temperature guidance realizing that timing of
convection may produce temperature busts in some locations. Will
go with highs in the lower and middle 80s through Thursday. 35

LONG TERM...

Unfortunately, do not see any large scale signals that there will
be any significant change in the pattern through the weekend. This
means scattered to numerous thunderstorms each day with higher
chances during the day and somewhat lesser chances overnight. GFS
hints at possibly some drying as we get toward Tuesday or
Wednesday of next week, but will wait on better agreement before
making too many changes to extended forecast. Will use blended
temperature guidance as there is no real preference between medium
range models. 35

AVIATION...

Ceilings will remain at OVC080+ outside SHRA this morning. Ceilings
will fall to OVC015 as TSRA develop and move through once again
today. No much in the way of change in this taf pack as disturbances
can almost be timed roughly every 12 hours. Another disturbance is
scheduled to move through this morning. And yet another by late this
evening. Will use VCTS in most if not all tafs once again.

MARINE...

Light to occasionally moderate onshore flow will prevail across the
coastal waters through the week as a ridge of high pressure remains
to the east. Two diffuse boundaries exist that will be used as a
sort of duct. One is well inland but the other is along the coast.
The coastal boundary will be responsible for the sh/ts over the
coastal waters again today and tonight as well as for the next few
days. A slight decrease in activity may occur Thursday and Friday
but chances of sh/ts will once again be on the rise as we move into
next weekend. Winds and seas will be much higher in and near
thunderstorms throughout the week.

DECISION SUPPORT...

DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  66  83  68 /  70  40  70  30
BTR  82  69  85  70 /  60  40  70  30
ASD  82  69  84  72 /  50  40  50  20
MSY  83  71  84  73 /  60  50  60  20
GPT  82  71  83  73 /  50  40  50  20
PQL  84  68  85  69 /  50  40  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 30, 11:13 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1113 AM CDT Tue May 30 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-310415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1113 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms through tonight
for an area from Baton Rouge to Slidell southward. All modes of
severe weather will be possible but the greatest threat is
expected to be damaging winds.

In addition, localized heavy rainfall is possible, especially for
areas south and west of Lake Pontchartrain. This could lead to
flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance for widespread hazardous weather is low. However...a
few strong thunderstorms could develop each day. These
thunderstorms could produce locally heavy downpours...gusty
winds...and frequent lightning strikes.

Some indications are pointing toward an even wetter pattern
possibly setting up for the weekend into Monday. This scenario
will be better refined through the remainder of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 30, 9:28 AM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
928 AM CDT TUE MAY 30 2017

LAZ050-058-072-301530-
Livingston-Southern Tangipahoa-St. John The Baptist-
928 AM CDT TUE MAY 30 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
JOHN THE BAPTIST...SOUTHEASTERN LIVINGSTON AND SOUTHERN TANGIPAHOA
PARISHES...

At 926 AM CDT, a cluster of thunderstorms was located 10 miles south
of Springfield, or 14 miles north of Laplace, moving northeast at
10 to 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Ponchatoula, Springfield and Killian.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3039 9024 3036 9024 3024 9036 3022 9041
      3018 9043 3019 9046 3029 9040 3030 9043
      3031 9042 3034 9048 3034 9049 3030 9054
      3030 9056 3029 9056 3025 9059 3026 9060
      3051 9050
TIME...MOT...LOC 1426Z 209DEG 11KT 3029 9048
Special weather statement, May 30, 10:20 AM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1020 AM CDT TUE MAY 30 2017

LAZ059-065-066-301545-
Lower Terrebonne-Upper Terrebonne-Upper Lafourche-
1020 AM CDT TUE MAY 30 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
TERREBONNE AND NORTHWESTERN LAFOURCHE PARISHES...

At 1017 AM CDT, a cluster of strong thunderstorms was located over
Terrebonne parish near and southwest of Houma, moving north at 15
mph.

Locations impacted include...
Houma, Schriever, Gray, Bayou Cane, Raceland and Dulac.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2938 9064 2948 9099 2978 9095 2972 9060
TIME...MOT...LOC 1517Z 191DEG 14KT 2954 9080
Special weather statement, May 30, 11:52 AM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1152 AM CDT TUE MAY 30 2017

LAZ059-065-066-301745-
Lower Terrebonne-Upper Terrebonne-Upper Lafourche-
1152 AM CDT TUE MAY 30 2017

...A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN TERREBONNE AND
WEST CENTRAL LAFOURCHE PARISHES...

At 1150 AM CDT, thunderstorms were clustered 12 miles southwest of
Houma or central Terrebonne parish, moving northeast at 15 mph.

Locations impacted include...
Houma, Gray, Bayou Cane, Schriever and Dulac.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2952 9120 2960 9107 2961 9107 2963 9108
      2965 9106 2977 9091 2959 9049 2956 9054
      2956 9057 2953 9057 2936 9082
TIME...MOT...LOC 1650Z 206DEG 18KT 2948 9088
Special weather statement, May 30, 12:51 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1251 PM CDT TUE MAY 30 2017

LAZ059-060-066-067-301845-
Lower Terrebonne-St. Charles-Lower Lafourche-Upper Lafourche-
1251 PM CDT TUE MAY 30 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
CHARLES...EAST CENTRAL TERREBONNE AND NORTH CENTRAL LAFOURCHE
PARISHES...

At 1250 PM CDT, strong thunderstorms were clustered over Montegut, or
10 miles southeast of Houma, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Larose, Cut Off, Lockport, Mathews, Chauvin, Montegut, Raceland,
Bayou Gauche and Des Allemands.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2945 9070 2955 9065 2956 9057 2957 9060
      2960 9062 2960 9063 2983 9052 2970 9024
      2937 9051
TIME...MOT...LOC 1750Z 208DEG 14KT 2948 9057
Special weather statement, May 30, 1:28 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
128 PM CDT TUE MAY 30 2017

LAZ059-067-068-301900-
Lower Jefferson-Lower Lafourche-Upper Lafourche-
128 PM CDT TUE MAY 30 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL LAFOURCHE
AND CENTRAL JEFFERSON PARISHES...

At 128 PM CDT, strong thunderstorms were clustered near Galliano,
moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Larose, Cut Off, Galliano and Golden Meadow.

LAT...LON 2943 9045 2967 9040 2959 9016 2957 9016
      2958 9014 2957 9011 2937 9025
TIME...MOT...LOC 1828Z 200DEG 7KT 2948 9032
Special weather statement, May 30, 2:16 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
216 PM CDT TUE MAY 30 2017

LAZ059>061-067-068-301945-
St. Charles-Lower Jefferson-Lower Lafourche-Upper Lafourche-Upper
Jefferson-
216 PM CDT TUE MAY 30 2017

...A CLUSTER OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ST.
CHARLES...EAST CENTRAL LAFOURCHE AND CENTRAL JEFFERSON PARISHES...

At 214 PM CDT, cluster of thunderstorms were clustered near Cut Off,
moving north at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cut Off, Larose and Lafitte.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2945 9019 2951 9038 2974 9034 2964 9005
TIME...MOT...LOC 1914Z 199DEG 6KT 2956 9026

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:38 PM CDTSpecial Weather StatementLIXJefferson67 min
May 30, 3:04 AM CDTSpecial Weather StatementLIXJefferson41 min
May 30, 3:39 AM CDTSpecial Marine WarningLIX51 min
May 30, 4:55 AM CDTSpecial Weather StatementLIXPlaquemines35 min
May 30, 8:12 AM CDTSpecial Weather StatementLIXAscension, Livingston33 min
May 30, 8:39 AM CDTSpecial Marine WarningLIX66 min
May 30, 9:28 AM CDTSpecial Weather StatementLIXSaint John the Baptist62 min
May 30, 9:33 AM CDTSpecial Marine WarningLIX57 min
May 30, 10:20 AM CDTSpecial Weather StatementLIXTerrebonne25 min
May 30, 11:52 AM CDTSpecial Weather StatementLIXTerrebonne53 min
May 30, 12:51 PM CDTSpecial Weather StatementLIXLafourche54 min
May 30, 12:53 PM CDTTornado WarningLIXLafourche, Terrebonne24 min
May 30, 1:02 PM CDTAreal Flood AdvisoryLIXAssumption, Lafourche, Saint Charles, Terrebonne3 hr
May 30, 1:28 PM CDTSpecial Weather StatementLIXLafourche32 min
May 30, 1:36 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche24 min
May 30, 2:16 PM CDTSpecial Weather StatementLIXJefferson29 min
May 30, 2:18 PM CDTSpecial Marine WarningLIX27 min
May 30, 2:23 PM CDTTornado WarningLIXJefferson, Lafourche17 min
May 30, 3:05 PM CDTSpecial Marine WarningLIX85 min
May 30, 3:19 PM CDTSpecial Marine WarningLIX26 min
May 30, 3:26 PM CDTTornado WarningLIXJefferson, Lafourche34 min
May 30, 4:01 PM CDTTornado WarningLIXPlaquemines44 min
May 30, 4:03 PM CDTTornado WarningLIXLafourche27 min
May 30, 4:09 PM CDTSpecial Marine WarningLIX51 min
May 30, 4:27 PM CDTTornado WarningLIXLafourche48 min
May 30, 4:42 PM CDTSevere Thunderstorm WarningLIXPlaquemines63 min
May 30, 4:50 PM CDTSpecial Marine WarningLIX85 min
May 30, 5:26 PM CDTSpecial Marine WarningLIX94 min
May 30, 5:39 PM CDTSpecial Marine WarningLIX36 min
May 30, 5:40 PM CDTTornado WarningLIXJefferson23 min
May 30, 6:01 PM CDTSpecial Weather StatementLIXPlaquemines59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.